- A new study found that people on statins who are worried about exercising due to fears about potential muscle damage need not worry.
- After moderate exercise, the muscles of statin-taking participants and control participants in the study felt about the same.
- However, high-intensity exercise for statin users is not recommended.
A new study provides encouragement for people on statins who are afraid to exercise for fear of causing muscle damage.
Some people on the cholesterol-lowering drug report experiencing muscle issues, and may forgo physical activity that is important for their cardiovascular health.
The study finds that statin users, whether they do or do not have muscle problems, experience the same muscle-related effects from moderate-intensity exercise.
After such exercise, temporary muscle pain and fatigue are common for anyone. This is also true for people on statins. Study participants who took statins, however, took a little longer to recover than did people in the study’s control group.
This study investigated the effects of moderate-intensity exercise. Other research has cautioned that
The recent findings appear in the Journal of the American College of Cardiology. The paper is accompanied by an editorial that underscores the importance of the study’s findings for the cardiovascular health of statin patients.
Statins are a family of medicines that can lower the level of low-density lipoprotein (LDL) cholesterol, or “bad cholesterol,” in a person’s blood.
“Statins are the most effective treatment for
“They are important treatments to prevent recurrent heart attacks and strokes,” he pointed out.
Emilee Taylor, doctor of pharmacy, also at OHSU and not involved in the current study, further noted that statins “have been a major reason that heart disease and strokes have reduced significantly since their introduction in the early 1990s.”
“Their effects are large enough to reduce all-cause mortality in adults with even mild heart disease,” she said.
The study involved 35 symptomatic statin users — people with muscle problems from statins — 34 asymptomatic, or symptom-free, statin users, and 31 people who did not use statins.
The symptomatic participants were 80% male, with an average age of 64 years. The control group was the same age, and 62% of the participants in this group were male. The asymptomatic participants were slightly older, aged 68 years, and 82% of them were male.
All participated in a moderate exercise program in which each person walked 30, 40, or 50 kilometers (km) a day at a self-selected pace for 4 consecutive days.
Researchers took participants’ baseline measurements — weight, height, and waist circumference — 1 or 2 days before walking began. Their heart rates were measured on the first walking day every 5 km.
At the end of the first, second, and third days, participants’ weight was measured to assess their hydration. Their start and finish times allowed the researchers to assess their walking speed and exercise duration. A heart-rate-based formula provided an estimate of exercise intensity.
Finally, participants reported their experience with muscle pain before the program and after exercise.
While the researchers found that recovery time from post-exercise muscle weakness was longer in statin users compared to the control group, otherwise the effects of exercise were the same in all groups.
The study also tracked levels of CoQ10 in participants. CoQ10 has been implicated as a possible factor in statin muscle problems.
However, the researchers found no difference in CoQ10 levels among the three groups, nor was it related to muscle performance, reported muscle issues, or injury markers.
The authors caution that their method of measuring CoQ10 in
Muscle problems reported with taking statins are collectively referred to as “SAMS,” which stands for “statin-associated muscle symptoms.” These include
Some patients who might benefit from statins refuse to take them, or decline to take prescribed dosages, due to concerns about SAMS.
There is some controversy regarding how common an experience SAMS are. The American College of Cardiology says that the incidence of SAMS is low in randomized controlled trials, yet much higher in clinical observation studies.
According to the National Lipid Association (NLA), research suggests the actual incidence of SAMS is about 10%, with different studies finding its frequency among statin users ranging from 5% to 25%.
While the symptoms reported by patients are real, 80% are not caused by statins, says the NLA.
“I think it’s important,” said Dr. Lee, “that doctors properly educate patients on what SAMS typically present as so patients can be more aware of what to look out for.”
With widespread, arguably exaggerated, reports of SAMS, some people who take statins are concerned about the safety of exercising.
The study’s lead author, Dr. Neeltje A. E. Allard, from Radboud University Medical Centre in Nijmegen, the Netherlands, explained for MNT why this is concerning:
“The combination of statin therapy and physical fitness lowers mortality risk more than either strategy alone. Patients that are prescribed statins generally have more risk factors for cardiovascular diseases, so for these patients, a healthy lifestyle, including being physically active, is very important.”
Dr. Allard’s previous research demonstrated statin users can safely engage in a 12-week moderate-intensity exercise program that improves muscle performance without exacerbating muscle symptoms.
The new study confirms that, and offers statin users assurance that moderate exercise need not be avoided.
Cardiologist Dr. Michael S. Broukhim, a board-certified interventional cardiologist at Providence Saint John’s Health Center in Santa Monica, CA, who was not involved in the study, summed up the current recommendations for people on statins.
“Patients should continue to take their statins at their maximally tolerated dose after discussion with their healthcare providers, and should implement a regular exercise program, with preference to a moderate-intensity exercise program,” he advised.
Dr. Broukhim added that he recommends 150 minutes of moderate exercise each week, the same recommended amount of exercise for people who do not take statins.
He cautioned that people taking statins should avoid high-intensity exercise, which can raise muscle enzymes to higher levels that can produce muscle damage.
“Also,” Dr. Broukhim advised, “patients should contact their doctors if they develop fevers, chest pain, shortness of breath, lightheadedness, severe muscle aches/ pains, dark urine, muscle swelling, nausea, vomiting, severe weakness, or malaise.”